Missouri, 2019

Hail in Missouri, June 5, 2019

June 5, 2019 · NWS DVN · 1 event in 1 county or zone

During the mid morning hours of June 5th, an area of dissipating storms over Iowa, flared up into a single intense supercell thunderstorm, with extremely large hail. This storm produce golf ball to baseball sized hail as it moved through far southeast Iowa and into far northeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

During the mid morning hours of June 5th, an area of dissipating storms over Iowa, flared up into a single intense supercell thunderstorm, with extremely large hail. This storm produce golf ball to baseball sized hail as it moved through far southeast Iowa and into far northeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 5, 5:26 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 5, 5:26 AM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
626 AM CDT Wed Jun 5 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 354 AM CDT Wed Jun 5 2019

As of 330 AM, scattered showers and thunderstorms were ongoing in
the counties along and norht I-80. This round of convection has
been fueled by moist low-level SW flow riding up and over a series
of outflow boundaries. The southern most boundary was along the
I-80 corridor, and there was another prominent boundary stretching
from Freeport to near Iowa City. Very heavy downpours and
localized flash flooding have been the primary concerns.

PWATs of 1.3-1.5" and 10-15 kt MBE (corfidi) vectors from the SW
have led to some degree of back-building of small-scale
convective cells. One of the hardest hit areas has been in
southern Delaware Co. near Hopkinton where dual-pol and MRMS
radar estimates 2-3+ inches of rainfall. Storm activity should
generally weaken over the next few hours as the outflow
boundaries become further displaced from the convection due to
weak low-level shear.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 354 AM CDT Wed Jun 5 2019

Today and Tonight

A surface pressure trough is forecast to sink southward into
southern Iowa and west-central Illinois by the early afternoon. In
this area, a convectively induced outflow boundary is already moving
in form the north. The general idea is for low-level convergence,
albeit modest, to focus across the southern third of the CWA --
roughly along and south of highway 34 (west of Galesburg). Adding
daytime heating into the mix, and thereby erosion of surface-
based CIN, scattered storms are expected to develop near the zone
of low-level convergence. The most uncertainty lies with exactly
where this sets up. Various convective allowing models favor
initiation in the southern tier or two of counties, with the
convection becoming more robust as it pushes south and east of the
CWA into eastern MO and central/southern IL.

The Storm Prediction Center has a slight risk for severe storms in
the extreme SE corner of the forecast area (along and south of a
line from Macomb to Keokuk), and a marginal risk further north.

Very warm temps into the mid to upper 80s (south) and humid
conditions will yield high afternoon instability. HREF surface CAPE
peaks near 3500 J/kg south of I-80, while deep layer shear is
weak. If storms form, they could pulse up quickly, bringing a risk
for damaging winds, torrential rain, and frequent lightning. For
the overnight, dry and quiet weather is in store. Forecast lows
are in the 60s. Uttech

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 354 AM CDT Wed Jun 5 2019

Thursday and Friday

We will dry out for the end of the weak with split upper-level
flow across the Central U.S. Temperatures will be close to normal
with highs near 80 F. There are slight chances for showers and
thunderstorms in the far south. This activity will likely be
spotty, if it forms at all.

This Weekend

There are chances for showers and thunderstorms area-wide. Models
have been backing off on the coverage and intensity of this potential
rain event -- especially the ECMWF and CMC. The GFS appears to be
too aggressive on the interaction between a cut-off upper low passing
through the Southern U.S. and a trough dropping in from the
Northern Rockies. Because of this, the GFS is still indicating a
potential for heavy bouts of rain on Sunday into Sunday night.
Confidence is low on the GFS solution at this time.

Early Next Week

A mainly dry period with pleasant June temperatures -- highs in
the 70s and lows in the 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 617 AM CDT Wed Jun 5 2019

A cluster of thunderstorms will likely impact KCID this morning
with brief IFR/LIFR. If these storms maintain their current
strength, torrential rainfall can be expected, along with
frequent lightning and gusty winds. Although not likely, will
have to watch ongoing storms to see if they hold together toward
KMLI during the late morning/midday.

Redevelopment of isolated storms is possible this afternoon near
and to the south of KBRL. Continued with a PROB30 group due to low
confidence on coverage.

&&

.HYDROLOGY...

Issued at 1205 PM CDT Tue Jun 4 2019

Most tributary rivers and the Mississippi River were steady or
falling as runoff and routed flow from the recent prolonged
stretch of excessive rainfall is working its way through the
system. On the Mississippi, flooding remains at Moderate levels
from Dubuque to Fulton and Major levels from Camanche to Gregory
Landing. On the tributaries, Major flooding was limited to the
Rock River at Moline. All other sites had minor to moderate flooding.

Scattered thunderstorms are possible this afternoon through
Wednesday but heavy rain would be localized. This weekend a storm
system is expected to remain south of the area across MO and into
the lower MS Valley. There is still the potential for scattered
thunderstorms in the dvn cwa which would produce locally heavy
rainfall. Confidence in this scenario is low and will depend on
the track of low pressure to our south.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Uttech
HYDROLOGY...Haase
Hazardous weather outlook, Jun 5, 3:35 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
435 AM CDT Wed Jun 5 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
435 AM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a Slight risk for severe thunderstorms along and to the
south of a line from Macomb, IL to Keokuk, IA. A marginal risk
extends north to a Freeport, IL to Fairfield, IA line.

Scattered thunderstorms may redevelop this afternoon. If they
form, areal coverage is expected to be low. The primary threats
are damaging winds, frequent lightning, and torrential rainfall
which could lead to localized flash flooding.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There are chances for thunderstorms Saturday and Sunday across the
outlook area. Heavy downpours are possible, but severe weather is
not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Uttech

In the hours before

Special weather statement, Jun 5, 7:57 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
857 AM CDT Wed Jun 5 2019

ILC071-131-161-187-IAC057-115-139-051430-
Henderson-Warren-Rock Island-Mercer-Des Moines-Louisa-Muscatine-
857 AM CDT Wed Jun 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENDERSON...NORTHWESTERN WARREN...SOUTHWESTERN ROCK ISLAND...
MERCER...NORTHEASTERN DES MOINES...LOUISA AND SOUTH CENTRAL MUSCATINE
COUNTIES UNTIL 930 AM CDT...

At 856 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Muscatine to near Grandview to near
Winfield. Movement was southeast at 40 mph.

Winds in excess of 40 mph, half inch hail, and heavy rain are
possible with these storms.

Locations impacted include...
Burlington, Muscatine, Aledo, Wapello, Oquawka, Burgess, Mediapolis,
Fruitland, Viola, Morning Sun, Millersburg, Matherville, New Boston,
Keithsburg, Grandview, Reynolds, Eliza, Joy, Little York and
Gladstone.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4112 9137 4116 9137 4116 9141 4120 9145
      4128 9122 4145 9111 4128 9049 4102 9066
      4080 9108
TIME...MOT...LOC 1356Z 301DEG 35KT 4137 9106 4125 9114 4111 9140

14
Local storm report, Jun 5, 8:06 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 AM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HEAVY RAIN       4 SE LORAN              42.18N 89.87W
06/05/2019  E5.00 INCH       CARROLL            IL   TRAINED SPOTTER

            MORE THAN 5 INCHES OF RAIN SINCE MONDAY
            NIGHT. ESTIMATED READING DUE TO GAUGE
            OVERFLOW.

&&

RP KINNEY
Local storm report, Jun 5, 8:11 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
911 AM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HEAVY RAIN       UNIONVILLE              41.81N 89.98W
06/05/2019  M1.10 INCH       WHITESIDE          IL   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

RP KINNEY
Special weather statement, Jun 5, 8:13 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
913 AM CDT Wed Jun 5 2019

IAC087-101-115-177-183-051445-
Henry-Van Buren-Louisa-Washington-Jefferson-
913 AM CDT Wed Jun 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY...VAN BUREN...
SOUTHWESTERN LOUISA...SOUTHERN WASHINGTON AND JEFFERSON COUNTIES
UNTIL 945 AM CDT...

At 912 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Washington to 9 miles west of Douds.
Movement was east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Fairfield, Mount Pleasant, Washington, Keosauqua, Winfield, Wayland,
Brighton, Ainsworth, Batavia, Birmingham, Libertyville, Stockport,
Lockridge, Crawfordsville, Maharishi Vedic City, Olds, Hillsboro,
Rome, Westwood and Pleasant Plain.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4098 9218 4137 9169 4118 9124 4066 9192
      4076 9218
TIME...MOT...LOC 1412Z 292DEG 38KT 4130 9170 4087 9225

14
Special weather statement, Jun 5, 8:30 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
930 AM CDT Wed Jun 5 2019

ILC071-131-187-IAC057-051500-
Henderson-Warren-Mercer-Des Moines-
930 AM CDT Wed Jun 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENDERSON...WARREN...
EASTERN MERCER AND EAST CENTRAL DES MOINES COUNTIES UNTIL 1000 AM
CDT...

At 929 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cable to near Little York to near
Gulf Port. Movement was southeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Monmouth, Aledo, Oquawka, Burgess, Roseville, Viola, Stronghurst,
Millersburg, Kirkwood, Little York, Biggsville, Gladstone, Rozetta,
Seaton, North Henderson, Raritan, Shale City, Little Swan Lake,
Alexis and Greenbush.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4064 9090 4091 9116 4111 9086 4132 9082
      4115 9044 4063 9045
TIME...MOT...LOC 1429Z 307DEG 40KT 4127 9044 4096 9071 4081 9104

14
Local storm report, Jun 5, 9:02 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             KEOSAUQUA               40.73N 91.97W
06/05/2019  M2.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

            ALSO SMALL BRANCHES DOWN.

&&

RP KINNEY

The radar

The Quad Cities radar (KDVN), 153 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
June 5, 9:15 AM CST
Where
Clark County, 4.22 mi WNW of Anson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.610, -91.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817384.